This is a nice little case report from the European Journal
of Psychiatry. The translation is a little rough,
but the information is good.
malignant syndrome: Possible relationship between Neuroleptic Treatment
And Smoking Cessation
Mª José Martín Vázquez PhD MPsych*, Teresa Jimeno
Eur. J. Psychiat. v.21 n.4 Zaragoza
We report the case of M., a schizophrenic patient who
was treated with high doses of antipsychotics for a long time allowing
him to be stable for years. He then decided to give up smoking and two
weeks later he suffered a syndrome diagnosed as Neuroleptic Malignant
Syndrome with somatic complications. This caused his death two months
after the start of the symptoms. We discuss the implications of smoking
cessation in the origin of the syndrome due to a lower metabolism of
psychotropic medications, which previously had been well tolerated. We
conclude that it is important to take into account the smoking and
caffeine intake of these patients, as well as other metabolic inductor
or inhibitor drugs.
This kind of interaction is well known. The classic examples
occur in neurology, with various combinations of anticonvulsant
medications. The outcomes usually are not as serious as in
This case is particularly tricky because of the rarity of Neuroleptic
Malignant Syndrome (NMS), and because of the time course.
NMS onset ranges from 1-44 days following
administration of neuroleptic drug; mean onset is 10 days. Lazarus et
al reported NMS occurring in 67% of patients within 1 week and 96% of
patients within 30 days following administration of neuroleptics.
This particular person had been on a stable medication regimen for two
years, so the index of suspicion would have been lowered. As
the authors point out, the cessation of smoking probably was a major
contributing factor. He had been smoking 80 cigarettes per
day, but quit about two weeks before the onset of symptoms.
Cigarette smoking lowers the levels of many antipsychotic medications:
Tobacco smoking seems to act upon cytochrome CYP1A2,
inducing neuroleptic metabolism, mainly on clozapine and olanzapine,
and polymorphisms within the variation in the cytochrome P450, frequent
for isoenzyme 1A2, may influence drug-induced adverse effects and drug
efficacy. Several studies suggest that smokers need higher levels of
antipsychotics than non-smokers. Smoking can lower the blood levels of
some antipsychotics by as much as 50%. Neuroleptic toxicity can appear
two-to-four weeks after smoking cessation. This effect may be related
to the lack of metabolic induction by smoking.
Smoking cessation may have led to an increase in the level of
olanzapine, which seems to be the culprit in this case.
(Risperidone is metabolized by CYP2D6.)
The patient described in the report had several risk factors.
He was being treated aggressively: the antipsychotics were
risperidone 3 mg/day, injectable risperidone 100 mg/15 days, and
olanzapine 10 mg/day; he was male (2:1 risk); and he also was taking a
high dose of topiramate (600mg), along with a modest dose of lithium
(800mg). Both topiramate and lithium are thought to increase
the risk of NMS. The article also mentions that working in a
hot environment may have been a contributing factor.
These kinds of cases often seem obvious in retrospect.
However, patients are not treated retrospectively.
For that reason, it is good to study these case reports and
keep a clear understanding of the risks involved in treatment.